County officials are monitoring the emergence of a dangerous substance in the local illegal drug supply. Xylazine, a non-opioid veterinary tranquilizer not approved for human use, is being found mixed with fentanyl and other opioids in communities nationwide. Added to these street drugs to extend their effects, xylazine (“tranq”) also increases the already serious risk of a drug overdose. Because it is not an opioid, xylazine does not respond to naloxone (Narcan®), the opioid overdose-reversing medication. Repeated use of xylazine is also associated with severe skin ulcers, abscesses, and related complications.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” Drug Enforcement Administration (DEA) Administrator Anne Milgram said in a recent agency alert. Media reports have indicated the discovery of xylazine in cities nationwide, including in 90% of Philadelphia’s street drug supply. In the Chautauqua County region, lab analyses of drugs seized by local law enforcement agencies have also discovered the presence of xylazine.
“Xylazine threatens to intensify an already severe overdose problem in our county,” said Dr. Michael Faulk MD, Chautauqua County’s Chief Medical Officer and Department of Health Director. “County residents are warned that using any street drug is dangerous and potentially deadly.”
Resources to help those struggling with substance use can be found at CombatAddictionCHQ.com. Individuals who continue to use illicit drugs are advised that naloxone, while ineffective against xylazine, does still reverse the effects of opioids present in someone experiencing an overdose. Local sources of naloxone can be found at CombatAddictionCHQ.com. Resources such as the National Overdose Prevention Lifeline at neverusealone.com are also available.